Missouri, 2005

Hail in Missouri, May 13, 2005

May 13, 2005 · NWS PAH · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 1:30 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, May 13, 1:30 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT FRI MAY 13 2005

.DISCUSSION...

NEAR TERM FORECAST CHALLENGE IS ONGOING STRONG-SVR TSMS IN MAINLY
ERN 1/2 OF PAH FA. 12Z META PICKED UP NICELY ON THIS CONVECTIVE
OUTBREAK AND MID PM CONFERENCE CALL W/SPC HAS RESULTED IN SVR TSM
WATCH TIL 8 PM FOR MAINLY WKY-SWIN AND FAR SE IL. WL SEND NEW
PACKAGE SOON W/UPDATED HEADLINES ETC.

AFTER THE PM/EARLY EVENING ROUND...ATTENTION WILL BE REFOCUSED TO
THE WEST...AS COLD FRONT AND ITS ASSOCIATED CONVECTION APPROACH.
EXPECT SOMEWHAT OF A MID EVENING LULL...THEN CATEGORICAL POPS AFT
MIDNIGHT FOR MOST OF FA AS FRONT MOVES IN. SLGT RISK OF SVR
CONTINUES W/INCOMING FRONT...ALTHOUGH TIME OF NIGHT MAY? HELP OUT A
LITTLE. MODELS HAVE BEEN FAIRLY INSISTENT ON A LATE NIGHT-EARLY SAT
AM FRONT MOVE THRU HEART OF FA...W/MOST PCPN ENDING FROM THE WEST BY
MIDDAY...AND CHANCE ONLY LINGERING IN EAST AS FRONT DEPARTS.
HOWEVER...12Z ETA HAS SLOWED DOWN ABOUT 1-3 HOURS ON TIMING OF
FRONT...DUE TO SHARPER DIG OF UPPER TROF...AND SINCE IT INITIALIZED
SO WELL...WEVE SLIGHTLY ADJUSTED THE GRIDS TO ACCOUNT FOR A GFS/ETA
COMPROMISE APPROACH. THE NET RESULT IS ABOUT THE SAME...A PRIMARILY
CATEGORICAL EVENT FOCUSED LATE TONIGHT AND EARLY TOMORROW...ENDING
TOMORROW PM AS THE FRONT MOVES EAST BY 00Z SUN.

AFTER THAT THE ONLY OTHER MINOR MODEL CHANGE IS A COOLER POST
FRONTAL SIGNAL...NOT TOO SURPRISING AS THE ETA HINTS AT A SHAPER DIG
OF THE TROF AND THE MODELS START TO GRASP THE COLD AIR BEHIND THE
FRONT A LITTLE BETTER. THEREFORE WELL ADJUST THE GRIDS/TEMPS
DOWNWARD OR AT LEAST IN THE DIRECTION OF THE LATEST MEX MOS
SUGGESTIONS FOR THE MEDIUM TO LONG RANGE. NEAR TERM MOS IS NOT TOO
DISSIMILAR AND HAD ONLY MINOR TWEEKS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...SVR TSM WATCH #287 ALL COUNTIES TIL 8 PM.
MO...NONE.
IL...SVR TSM WATCH #287 EXTREME SERN IL COUNTIES TIL 8 PM.
IN...SVR TSM WATCH #287 ALL COUNTIES TIL 8 PM.

&&
Hazardous weather outlook, May 13, 3:18 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT FRI MAY 13 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
418 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. A FEW STRONG STORMS MAY
DEVELOP AND PRODUCE VERY HEAVY RAIN AND GUSTY WINDS.

THUNDERSTORMS WILL BE LIKELY TONIGHT...ESPECIALLY LATE...AHEAD OF AN
APPROACHING COLD FRONT. SOME OF THE STORMS COULD BE SEVERE...WITH
DAMAGING WINDS AND HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY BE ONGOING SATURDAY MORNING. ISOLATED
STRONG TO SEVERE THUNDERSTORMS WILL REMAIN A POSSIBILITY...WITH
DAMAGING WIND AND HAIL THE MAIN HAZARDS. THUNDERSTORMS SHOULD END
FROM WEST TO EAST THROUGH THE COURSE OF THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY...TONIGHT AND EARLY
SATURDAY.

In the hours before

Local storm report, May 13, 11:43 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             HARRISBURG              37.74N 88.55W
05/13/2005  0.88 INCH        SALINE             IL   LAW ENFORCEMENT

            NUMEROUS REPORTS OF PEA AND NICKLE SIZE HAIL IN DOWNTOWN
            HARRISBURG.

&&

SMITTY
Local storm report, May 13, 11:46 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1246 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             HARRISBURG              37.74N 88.55W
05/13/2005  1.00 INCH        SALINE             IL   EMERGENCY MNGR

&&

SMITTY
Special weather statement, May 13, 11:51 AM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT FRI MAY 13 2005

INZ082-131815-
PIKE IN-
1251 PM EST FRI MAY 13 2005

AT 1250 PM...A STRONG THUNDERSTORM WAS JUST NORTH OF OTWELL IN
NORTHEAST PIKE COUNTY INDIANA...MOVE NORTHEAST AT 40 MPH. THIS
STORM IS CAPABLE OF PRODUCING HAIL AND WIND GUSTS UP TO 50 MPH. A
RADIO STATION RECENTLY REPORTED SEMI TRUCKS BLOWN OFF THE ROAD IN
GIBSON COUNTY AT 1215 PM. MORE STRONG THUNDERSTORMS ARE EXPECTED TO
MOVE INTO SOUTHWEST INDIANA THIS AFTERNOON.
Local storm report, May 13, 3:07 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
407 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             WEST FRANKFORT          37.90N 88.93W
05/13/2005  0.75 INCH        FRANKLIN           IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, May 13, 3:24 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BOONVILLE               38.05N 87.27W
05/13/2005  0.75 INCH        WARRICK            IN   STORM CHASER

            HAIL FELL ALONG CYPRESS ST FOR LESS THAN ONE MINUTE.

&&

SMITTY
Local storm report, May 13, 3:42 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             CAIRO                   37.00N 89.18W
05/13/2005  0.88 INCH        ALEXANDER          IL   NEWSPAPER

1240 PM     HAIL             HARRISBURG              37.74N 88.55W
05/13/2005  0.88 INCH        SALINE             IL   LAW ENFORCEMENT

            NUMEROUS REPORTS OF PEA AND NICKLE SIZE HAIL IN DOWNTOWN
            HARRISBURG.

1245 PM     HAIL             HARRISBURG              37.74N 88.55W
05/13/2005  1.00 INCH        SALINE             IL   EMERGENCY MNGR

0250 PM     HAIL             BOONVILLE               38.05N 87.27W
05/13/2005  0.75 INCH        WARRICK            IN   STORM CHASER

            HAIL FELL ALONG CYPRESS ST FOR LESS THAN ONE MINUTE.

0402 PM     HAIL             WEST FRANKFORT          37.90N 88.93W
05/13/2005  0.75 INCH        FRANKLIN           IL   TRAINED SPOTTER

&&

SMITTY

The radar

The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mississippi

When
May 13, 5:33 PM CST
Where
Mississippi County, Dogwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.833, -89.433

Hail, Cape Girardeau

When
May 13, 6:04 PM CST
Where
Cape Girardeau County, Cape Girardeau
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -89.533

Nickel-size hail was reported at Southeast Missouri State University. Dime-size hail was reported a mile northeast of Cape Girardeau.

Hail, Scott

When
May 13, 6:10 PM CST
Where
Scott County, 4 mi N of Sikeston
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.933, -89.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446424, 5446423, 5446359.